Alert archive / Illinois / Flash Flood Warnings in 2014

Flash Flood Warning 29, NWS Paducah, KY

June 4, 2014Franklin County, Hamilton County, Jefferson County, Illinois

NWS Paducah, KY issued this flash flood warning at Jun 4, 2014, 3:58 PM CDT for Franklin County, Hamilton County, Jefferson County, Illinois. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2014, 3:58 PM CDT (20:58 UTC)
Expired
Jun 4, 2014, 7:00 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Franklin County, IL, Hamilton County, IL, Jefferson County, IL

The radar

The Evansville,IN radar (KVWX), 107 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 4:05 PM CDTFLASH FLOODDahlgren, ILMINOR FLASH FLOODING THROUGHOUT THE COMMUNITY.
Jun 4, 4:29 PM CDTHEAVY RAIN 1.2Mcleansboro, IL20 MINUTE ACCUMULATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.0 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2014-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2014-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 348 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
348 m²/s²
0-3 km storm-relative helicity
663 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

982 
WGUS53 KPAH 042058
FFWPAH
ILC055-065-081-050000-
/O.NEW.KPAH.FF.W.0029.140604T2058Z-140605T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
358 PM CDT WED JUN 4 2014

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FRANKLIN COUNTY IN SOUTH CENTRAL ILLINOIS...
  HAMILTON COUNTY IN SOUTH CENTRAL ILLINOIS...
  SOUTHERN JEFFERSON COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 700 PM CDT.

* AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  SLOW MOVING AREA OF THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS 
  THE WARNED AREA. RADAR HAS ESTIMATED RAINFALL RATES OF 2 TO 4    
  INCHES PER HOUR. RADAR ESTIMATES THAT 1 TO 2 INCHES OF RAIN HAS
  FALLEN. STORMS WILL CONTINUE TO TRACK OVER THE REGION DURING THE
  NEXT HOUR WITH ANOTHER 1 TO 2 INCHES POSSIBLE.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO   
  OCCUR. LOCATIONS IN THE WARNING INCLUDE...BENTON...BONNIE... 
  BUCKNER...CHRISTOPHER...  DAHLGREN...INA...MCLEANSBORO...REND LAKE 
  AREA...SESSER...VALIER...WALTONVILLE   AND WEST CITY.   
  CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY 
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
PADUCAH.

&&

LAT...LON 3825 8838 3793 8837 3795 8915 3803 8914
      3806 8912 3810 8912 3810 8913 3812 8913
      3813 8915 3826 8914

$$
ML
1 follow-up statement
078 
WGUS73 KPAH 042204
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
504 PM CDT WED JUN 4 2014

ILC055-065-081-050000-
/O.CON.KPAH.FF.W.0029.000000T0000Z-140605T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON IL-FRANKLIN IL-HAMILTON IL-
504 PM CDT WED JUN 4 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
HAMILTON...NORTHERN FRANKLIN AND SOUTHERN JEFFERSON COUNTIES IN SOUTH
CENTRAL ILLINOIS...

AT 503 PM...RADAR SHOWED THE HEAVIEST RAINS SOUTH AND EAST OF 
MACEDONIA AND MCLEANSBORO. ADDITIONAL HEAVY RAINFALL OVER ALREADY 
SOAKED GROUNDS WILL PRODUCE ADDITIONAL FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE ACROSS A FLOODED ROADWAY.

&&

LAT...LON 3825 8838 3793 8837 3795 8915 3803 8914
      3806 8912 3810 8912 3810 8913 3812 8913
      3813 8915 3826 8914

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 3:21 PM CDT, 37 minutes earlier.

Area forecast discussion, Jun 4, 3:21 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
321 PM CDT Wed Jun 4 2014

.SHORT TERM...(Tonight through Friday night)
Issued at 258 PM CDT WED JUN 4 2014

Thunderstorms will continue to organize and move east along a
southward moving cold front this afternoon and early this evening.
Tornado watch will remain in effect for any given area until the
front passes south of the region and takes the threat with it.
Heavy rainfall will also be a concern as PWATS values have pooled
to near 2 inches. The rain/storm chcs will decrease markedly later
tonight as the front continues slowly south into AR/TN.

The main forecast concern for the remainder of the short period
will be with the repeated risk for thunderstorms/heavy
rain...mainly over se MO as the front stalls out over AR/nrn MS.
Several short waves will top the mid level ridge anchored over the
nw Gulf Coast, and may lead to more than one MCS type storm
clusters along and north of the stalled sfc front Thu/Fri.

Temperatures should be noticeably cooler Thu/Fri as we will be on
the cool side of the front. In fact...drier air working into most
areas east of the MS River will make conditions a bit less humid
as well.

.LONG TERM...(Saturday through Wednesday)
Issued at 258 PM CDT WED JUN 4 2014

While the med range models appear to be in reasonable agreement with
the overall flow over the CONUS, individual runs have some
differences in the timing of pcpn-generating impulses. At the start
of the extended period, the PAH forecast area will probably be in
the warm sector of a sfc frontal system induced by a mid level
shrtwv moving ewd through the zonal flow aloft.

The timing of the development and movement of the initial sfc low
differs among med range models, but the best guess is that it should
be moving across central to nrn parts of MO and IL Sat night,
meaning the passage of a cold front sometime on Sun. This boundary
will provide some focus for shower and tstm development later on Sat
and part of Sun, which will allow likely PoPs for parts of our
region especially ahead of it.

The frontal boundary may hang up in or near the srn border of the
PAH forecast area into early next week, and then may be acted on by
several sfc waves. A more substantial mid level shrtwv is shown in
the model data to be in our vicinity from Tue on, gradually moving
ewd by Wed and, as a result, the aforementioned frontal boundary may
move newd as a warm front. Confidence is not very good at this time
as to the timing of all these features. One thing is for sure, Tue
night is currently the only 12 hr time frame with no PoPs mentioned
for most of the region. Severe weather cannot be ruled out in the
extended, namely over the weekend. It will be dependent on how the
convective systems evolve.

While the sun will be seen from time to time, there should be plenty
of clouds around along with the convection. Expect near seasonable
temps during the extended.

&&

.AVIATION...
Issued at 1239 PM CDT WED JUN 4 2014

Shra/tstms will develop ahead of a cold front, becoming widespread
by from 21z-04z. Included VCTS all sites around 20z, and went with
TEMPO groups between 22z-03z. These times may be extended/adjusted
2 hours either side of that window. Tstms will produce MVFR to
possibly IFR conditions. Away from storms, VFR will prevail, with
occasional MVFR. Winds will be southwest at 10 to 15 kts with some
higher gusts, and even gustier near storms, then shift to the
northwest to north and decrease between 07z-11z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...LAKE WIND ADVISORY until 7 PM CDT this evening FOR ILZ075>078-
     080>094.

MO...LAKE WIND ADVISORY until 7 PM CDT this evening FOR MOZ076-086-
     087-100-107>112-114.

IN...LAKE WIND ADVISORY until 7 PM CDT this evening FOR INZ081-082-
     085>088.

KY...LAKE WIND ADVISORY until 7 PM CDT this evening FOR KYZ001>022.

&&

SHORT TERM...GM
LONG TERM...DB
AVIATION...RST
Hazardous weather outlook, Jun 4, 12:22 PM CDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1222 PM CDT WED JUN 4 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-050830-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1222 PM CDT WED JUN 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. A FEW STORMS COULD
BECOME SEVERE THIS AFTERNOON AND INTO THE EVENING HOURS...WITH THE
PRIMARY THREATS BEING DAMAGING WINDS AND LARGE HAIL. ISOLATED
TORNADOS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE FORECAST FOR ALL OR PART OF THE OUTLOOK AREA
THROUGH THE PERIOD. LOCALLY HEAVY RAIN AND DANGEROUS LIGHTNING WILL
BE THE MOST COMMON HAZARDS. HOWEVER...A FEW SEVERE STORMS CANNOT BE
RULED OUT...ESPECIALLY THURSDAY AND FRIDAY OVER PORTIONS OF
SOUTHEAST MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

MEFFERT

In the hours before

Local storm report, Jun 4, 10:41 AM CDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1041 AM CDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HEAVY RAIN       MOUNT ERIE              38.51N 88.23W
06/04/2014  M1.50 INCH       WAYNE              IL   TRAINED SPOTTER

            1 1/2 TO 1 3/4 INCH OF RAIN FELL IN 20 MINUTES. MINOR
            FLOODING. SMALL TREES BLOWN DOWN.

&&

DB
Local storm report, Jun 4, 11:14 AM CDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1114 AM CDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TORNADO          1 SE REIDLAND           37.00N 88.51W
06/02/2014                   MCCRACKEN          KY   NWS STORM SURVEY

            EF1 TORNADO. WINDS ESTIMATED AT 90 MPH. PATH LENGTH 1.75
            MILES. PATH WIDTH 150 YARDS. A POLE BARN SUSTAINED
            SUBSTANTIAL ROOF DAMAGE INCLUDING SOME STRUTCURAL DAMAGE
            TO THE RAFTERS. DEBRIS WAS BLOWN MORE THAN 1/2 MILE AWAY.
            ONE HOME SUSTAINED LOSS OF A LARGE SECTION OF SHINGLES
            AND THE ROOF VENT. DOZENS OF TREES OR TREE LIMBS WERE
            ALSO BLOWN DOWN.

&&

GREGM
Special weather statement, Jun 4, 3:34 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
334 PM CDT WED JUN 4 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-050200-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON...
BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...
MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...
CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
334 PM CDT WED JUN 4 2014

...STORMS WITH TORRENTIAL RAINFALL WILL BE POSSIBLE...

THUNDERSTORMS HAVE DEVELOPED AHEAD OF A SLOW MOVING FRONTAL
BOUNDARY. WHILE INDIVIDUAL STORMS WILL MOVE WEST TO EAST...THE
OVERALL AREA OF STORMS WILL SINK SOUTH THROUGH THE EVENING.

THESE STORMS WILL BE CAPABLE OF BRIEF TORRENTIAL DOWNPOURS.STORM
WATER SYSTEMS WILL QUICKLY BECOME INUNDATED AND WILL NOT BE ABLE
TO DRAIN AWAY THE WATER FAST ENOUGH. THIS MAY LEAD TO AN INCREASED
RISK OF FLOODING IN URBAN AREAS. THIS WILL ALSO CAUSE PONDING OF WATER
ON ROADS INCREASING THE RISK FOR HYDROPLANING AS WELL AS QUICK
RISES ON DITCHES AND SMALLER CREEKS.

RAINFALL RATES OF 2 TO 4 INCHES PER HOUR WILL BE POSSIBLE WITH
STRONGER STORMS. SOME AREAS MAY QUICKLY PICK UP 1 TO 2 INCHES OF
RAIN IN LESS THAN ONE HOUR. BE AWARE OF RAPIDLY RISING WATER. FLASH
FLOOD WARNINGS MAY BECOME NECESSARY.

USE EXTREME CAUTION IF TRAVELING THIS AFTERNOON AND EVENING. IF
YOU COME ACROSS A FLOODED AREA...TURN AROUND DON'T DROWN.

ML

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 3:09 AM CDTLake Wind AdvisoryPAHAlexander, Edwards, Franklin, Gallatin, Hamilton, Hardin and 13 more16 hr
Jun 4, 4:37 PM CDTSevere Thunderstorm WarningPAHHamilton, Saline38 min
Jun 4, 4:43 PM CDTAreal Flood AdvisoryPAHWhite2 hr
Jun 4, 5:12 PM CDTFlash Flood WarningPAHGallatin, Hamilton, Saline3 hr
Jun 4, 5:24 PM CDTTornado WarningPAHGallatin36 min
Jun 4, 5:43 PM CDTTornado WarningPAHGallatin, Hardin47 min
Jun 4, 5:44 PM CDTAreal Flood AdvisoryPAHWhite2 hr
Jun 4, 5:53 PM CDTAreal Flood AdvisoryPAHFranklin, Hamilton, Jackson, Johnson, Perry, Pope and 3 more112 min
Jun 4, 6:05 PM CDTFlash Flood WarningPAHGallatin, Hardin3 hr
Jun 4, 6:10 PM CDTAreal Flood AdvisoryPAHGallatin, Hardin, Pope, Saline2 hr
Jun 4, 6:25 PM CDTAreal Flood AdvisoryPAHPerry2 hr
Jun 4, 6:30 PM CDTAreal Flood AdvisoryPAHHardin2 hr

Nearby

Flash Flood Warnings in Illinois, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.